ubmslateNT-logo-ubm

NT Mobile Menu

Search form

Topics:

Baclofen Overdose: What Neurologists Need to Know

Baclofen Overdose: What Neurologists Need to Know


  • This case serves as a reminder to consider Baclofen overdose in the differential of select patients who present with unresponsiveness and respiratory distress.

  • In the May 2017 issue of Therapeutic Advances in Drug Safety,[1] we published a case report on a patient who overdosed on baclofen. She initially presented with a Glasgow Coma Scale of 5, and the initial differential diagnosis included a serious and likely irreversible brain injury, presumed to be the result of hypoxia. However, within 72 hours she had fully recovered and was discharged home. The final diagnosis was baclofen overdose.


  • The clinical presentation includes

    o Hypotonia

    o Absent tendon reflexes

    o Respiratory depression

    o Bradycardia

    o Hypothermia

    o Coma

     


  • The pharmacological properties of baclofen include:

    o Half life = 4 hours

    o Maximum concentration after oral dose = 1 hour

    o 70% of removal is by renal excretion

    o Mechanism of action: agonist of the gamma-aminobutyric acid (GABA) – B receptors.

    o Rarely included in urine toxicology screens [2]


  • Baclofen versus benzodiazepines:

    o Baclofen – an agonist of the G-protein coupled (metabotropic) receptor GABA-B

    o Benzodiazepines – agonists at the ion channel (ionotropic) receptor GABA-A


  • Treatment:

    o Emergency mechanical ventilation

    o Supportive treatment

    o Hemodialysis for patients with renal disease

    o Diagnosis usually made by history – short half life results in rapid excretion

    o With appropriate treatment, patients often fully recover by 72 hours


  • For more on this topic, including the presentation of an acute withdrawal syndrome in patients who overdosed on baclofen while receiving chronic baclofen treatment, see: Baclofen overdose mimicking anoxic encephalopathy: a case report and review of the literature.


  • References

    1. Miller JJ. Baclofen overdose mimicking anoxic encephalopathy: a case report and review of the literature. Ther Adv Drug Saf. 2017;8:165-167.

    2. Hardman JG, Limbird LE, editors. (eds). Goodman and Gilman’s The Pharmacological Basis OF Therapeutics. 10th ed. New York: McGraw-Hill Medical Publishing; 2001.

Add new comment

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.